Alert archive / Colorado / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 138, NWS Goodland, KS

August 24, 2002Kit Carson County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Aug 24, 2002, 7:43 AM MDT for Kit Carson County, Colorado. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 24, 2002, 7:43 AM MDT (13:43 UTC)
Expired
Aug 24, 2002, 8:30 AM MDT
In force
47 min
Issued by
NWS Goodland, KS
Area
Counties, with a storm outline in the text

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 48 km from the middle of the area, began a volume at 13:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 1.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2002-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 80 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2002-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
80 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

772 
WUUS53 KGLD 241343
SVRGLD
COC063-241430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
743 AM MDT SAT AUG 24 2002

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KIT CARSON COUNTY IN EAST CENTRAL COLORADO

* UNTIL 830 AM MDT

* AT 743 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES SOUTH OF BURLINGTON...MOVING EAST AT 25
  MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  AFFECTING RESIDENTS AND MOTORISTS IN THE WARNED AREA.

HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60
MPH OR MORE CAN BE EXPECTED WITH THIS STORM.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS OF 60 MPH OR MORE AND
DESTRUCTIVE HAIL THE SIZE OF DIMES OR LARGER. FREQUENT DEADLY
LIGHTNING AND VERY HEAVY RAINS ARE ALSO POSSIBLE. MOVE TO AN INTERIOR
ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. IF YOU ARE
OUTSIDE...MOVE TO SHELTER...PREFERABLY INSIDE A STRONG BUILDING.

&&

LAT...LON 3951 10238 3906 10238 3905 10206 3955 10208

MENTZER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 1:42 AM MDT, 6 hours 1 minute earlier.

Area forecast discussion, Aug 24, 1:42 AM MDT, 6 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
142 AM MDT SAT AUG 24 2002

NUMEROUS SEVERE WEATHER REPORTS OCCURRED LAST NIGHT AS SHORT WAVE
INTERACTED WITH UNSTABLE AIR MASS. SEVERE WEATHER CONTINUES NOW WITH
A CLUSTER OF STORMS CURRENTLY MOVING ACROSS EASTERN COLORADO. THE
AIR MASS WILL AGAIN BE UNSTABLE LATER TODAY...THOUGH MID LEVEL
DYNAMICS WILL NOT BE AS PRONOUNCED. HOWEVER...MODELS INDICATE THAT
ENOUGH LIFT WILL BE PRODUCED BY UPPER LEVEL JET...MAINLY THIS
AFTERNOON AND TONIGHT. SO...WILL KEEP POPS ON THE HIGH SIDE. WEAK
SUBSIDENCE WILL INHIBIT CONVECTION SUNDAY.

HAD SOME DECENT RAINS LAST NIGHT...AND NORMALLY WOULD BE CONCERNED
ABOUT FLOODING POSSIBILITY LATER TODAY. HOWEVER...WITH DROUGHT
CONDITIONS IN PLACE...MUCH NEEDED RAIN IS RAPIDLY ABSORBED BY SOIL.

TEMPERATURES WILL BE A CHALLENGE. NUMERICAL GUIDANCE COOLS AIR MASS
CONSIDERABLY DUE UPSLOPE FLOW...THOUGH LOW LEVEL THICKNESSES DO NOT
CHANGE MUCH. HOWEVER...LOW LEVEL MOISTURE WILL INCREASE DUE TO RAIN
LAST NIGHT. THERE MAY BE SOME LOW CLOUDS THAT FORM EARLY THIS
MORNING...AND THIS WILL HELP TO KEEP TEMPERATURES COOL. STILL...
BELIEVE THERE WILL BE ENOUGH SUNSHINE TO RAISE NUMERICAL VALUES.

NO CHANGE TO EXTENDED PORTION OF FORECAST.

.GLD...NONE.
MENTZER

In the hours before

Special weather statement, Aug 24, 2:45 AM MDT, 4 hours 58 minutes before
COZ091-092-240900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 AM MDT SAT AUG 24 2002

THE SEVERE THUNDERSTORM WATCH FOR KIT CARSON AND CHEYENNE COUNTIES
IN COLORADO HAS BEEN CANCELLED. STORMS HAVE MOVED EAST OF THE WATCH
AREA.

MENTZER
Special weather statement, Aug 24, 3:30 AM MDT, 4 hours 13 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241630-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
330 AM MDT SAT AUG 24 2002

HERE IS THE HAZARDOUS WEATHER OUTLOOK FOR NORTHWEST KANSAS...
SOUTHWEST NEBRASKA...AND FAR EASTERN COLORADO.

SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT.

THE AIR MASS OVER THE TRI-STATE AREA WILL BE UNSTABLE TODAY.
SCATTERED THUNDERSTORMS WILL CONTINUE EARLY THIS MORNING...AND A
FEW STORMS MAY BE SEVERE. HOWEVER...INSTABILITY WILL INCREASE THIS
AFTERNOON. THIS UNSTABLE AIR MASS WILL INTERACT WITH UPSLOPE LOW
LEVEL WINDS TO PRODUCE SEVERE WEATHER TODAY AND TONIGHT. THE JET
STREAM WILL ALSO BE IN POSITION LATE THIS AFTERNOON TO ENHANCE
SEVERE WEATHER POTENTIAL. LARGE HAIL AND DAMAGING WINDS WILL BE THE
MAIN HAZARDS WITH THE STORMS.

MENTZER
Special weather statement, Aug 24, 3:56 AM MDT, 3 hours 47 minutes before
KSZ027>029-041-042-241025-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
356 AM MDT SAT AUG 24 2002

THE SEVERE THUNDERSTORM WATCH FOR WALLACE...LOGAN...GOVE...
WICHITA...AND GREELEY COUNTIES WILL EXPIRE AT 4 AM MDT (5 AM CDT).
SCATTERED THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH THIS
MORNING...BUT STORMS ARE NOT EXPECTED TO BECOME SEVERE.

MENTZER
Local storm report, Aug 24, 4:54 AM MDT, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
454 AM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 AM    WILD HORSE                CO   1 INCH HAIL
08/24/02   CHEYENNE                       REPORTED BY PUBLIC.

0136 AM    9 N KIT CARSON            CO   1 INCH HAIL
08/24/02   CHEYENNE                       REPORTED BY PUBLIC.
Local storm report, Aug 24, 6:16 AM MDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
616 AM MDT SAT AUG 24 2002

TIME(MDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0945 PM    4 W OAKLEY                KS   60 MPH TSTM GUST
08/23/02   LOGAN                          REPORTED BY STORM
                                          SPOTTER. PEA SIZE HAIL.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 6:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Aug 23, 6:19 PM MDTSevere Thunderstorm WarningGLDKit Carson56 min
Aug 23, 7:14 PM MDTSevere Thunderstorm WarningGLDKit Carson61 min
Aug 23, 8:29 PM MDTFlash Flood WarningGLDKit Carson3 hr
Aug 24, 12:35 AM MDTSevere Thunderstorm WarningGLDCheyenne55 min
Aug 24, 1:29 AM MDTSevere Thunderstorm WarningGLDCheyenne61 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.